Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS Salt Lake City, UT

August 14, 2014Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2014, 2:01 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2014, 2:01 PM MDT (20:01 UTC)
Expired
Aug 14, 2014, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:45 PM MDTFLASH FLOOD12 Sse Capitol Reef Np, UTFLASH FLOODING REPORTED ALONG PLEASANT CREEK, SHEETS GULCH AND COTTONWOOD WASH IN CAPITOL REEF NATIONAL PARK. THE NOTOM ROAD WAS IMPACTED BY THE FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WGUS55 KSLC 142001
FFWSLC
UTC017-055-142300-
/O.NEW.KSLC.FF.W.0022.140814T2001Z-140814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
201 PM MDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...
  NORTHEASTERN GARFIELD COUNTY IN UTAH...

* UNTIL 500 PM MDT
    
* AT 159 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE PLEASANT CREEK...BURRO WASH AND COTTONWOOD 
  WASH DRAINAGES WHICH RUN THROUGH CAPITOL REEF NATIONAL PARK. 

* FLASH FLOODING IS EXPECTED ALONG PLEASANT CREEK...BURRO WASH AND 
  COTTONWOOD WASH WITHIN CAPITOL REEF NATIONAL PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3822 11112 3817 11105 3810 11106 3809 11125
      3819 11125

$$

MPS
2 follow-up statements
996 
WGUS75 KSLC 142043
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT THU AUG 14 2014

UTC017-055-142300-
/O.CON.KSLC.FF.W.0022.000000T0000Z-140814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
243 PM MDT THU AUG 14 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
SOUTH CENTRAL WAYNE AND NORTHEASTERN GARFIELD COUNTIES...

AT 240 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS PLEASANT CREEK...BURRO WASH...COTTONWOOD WASH...AS 
WELL AS SHEETS GULCH WITHIN CAPITOL REEF NATIONAL PARK. DOPPLER 
RADAR ESTIMATES ONE TO TWO INCHES OF RAIN HAS FALLEN ACROSS THESE 
DRAINAGES...WITH HEAVY RAIN STILL OCCURRING. THIS RAINFALL  
RESULTING IN SIGNIFICANT FLASH FLOODING ALONG THESE DRAINAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3822 11112 3817 11105 3810 11106 3809 11125
      3819 11125

$$

MPS
713 
WGUS75 KSLC 142300
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT THU AUG 14 2014

UTC017-055-142308-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-140814T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
500 PM MDT THU AUG 14 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WAYNE AND NORTHEASTERN
GARFIELD COUNTIES WILL EXPIRE AT 500 PM MDT...

FLOOD WATERS HAVE HAVE LIKELY MOVED THROUGH THE AFFECTED DRAINAGES 
AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. 
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3822 11112 3817 11105 3810 11106 3809 11125
      3819 11125

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:39 AM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 10:39 AM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1039 AM MDT THU AUG 14 2014

.SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY FROM THE WEST
BEGINNING TODAY. HIGH PRESSURE WILL BUILD LATE IN THE WEEKEND
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...PRECIPITATION HAS DIED OFF ACROSS THE FORECAST AREA
THIS MORNING. DRIER AIR IS MOVING INTO THE FORECAST AREA FROM THE
WEST. THE GOES PW SOUNDER SHOWS PW VALUES OF AROUND 0.6 TO
0.8...WITH DRIER AIR ACROSS CENTRAL AND EASTERN NEVADA.
HOWEVER...THE INTERESTING THING IS THAT ALTHOUGH PWS ARE LOWER
THAN YESTERDAY...SURFACE DEWPOINTS PRETTY MUCH STATEWIDE ARE THE
SAME OR HIGHER THAN THOSE OBSERVED YESTERDAY MORNING. WITH MOSTLY
CLEAR SKIES ACROSS CENTRAL AND SOUTHERN UTAH...EXPECT THAT
CONVECTION WILL DEVELOP OVER THE HIGHER TERRAIN EARLY THIS
AFTERNOON WITH DAYTIME HEATING. THE HRRR SUPPORTS THIS
IDEA...SHOWING CONVECTION DEVELOPING ACROSS CENTRAL AND SOUTHERN
UTAH THIS AFTERNOON. IT LOOKS LIKE THE 18Z- 22Z WILL BE THE TIME
PERIOD WITH THE MOST WIDESPREAD CONVECTION AS DRIER AIR MIXING TO
THE SURFACE LATE AFTERNOON/EARLY EVENING WILL PUT A DAMPER ON THE
ACTIVITY. THE SPC SREF SUPPORTS THIS IDEA...AND SHOWS MIXED LAYER
CAPE AND LI'S DECREASING FROM THE WEST LATER THIS AFTERNOON.
SO...UPDATED THE POP GRIDS FOR THIS AFTERNOON TO INCREASE THE
CHANCE OF PRECIP ACROSS CENTRAL AND SOUTHERN UTAH.

DRY AIR WILL CONTINUE TO MOVE INTO THE FORECAST AREA INTO THIS
EVENING. THIS DRIER AIR...COMBINED WITH RISING HEIGHTS WILL RESULT
IN QUIET WEATHER ACROSS THE FORECAST AREA. TEMPERATURES WILL
SLOWLY RISE INTO EARLY NEXT WEEK.

PREVIOUS LONG TERM DISCUSSION FOLLOWS.

&&

.LONG TERM (AFTER 12Z SUNDAY)...ECMWF AND GFS IN GOOD AGREEMENT
WITH RESPECT TO THE LARGE SCALE PATTERN DURING THE MEDIUM RANGE. FOR
THE EARLY TO MIDDLE PORTION OF NEXT WEEK...THE GREAT BASIN WILL BE
UNDERNEATH THE INFLUENCE OF AN UPPER LEVEL RIDGE AS A CUTOFF LOW
RETROGRADES OFF THE COAST OF CALIFORNIA. THE ECMWF DEPICTS A LITTLE
STRONGER RIDGE THAN DOES THE GFS AND ACCORDINGLY HAS 7H TEMPERATURES
ABOUT 1-2C WARMER THROUGH THE PERIOD. NAEFS SPAGHETTI PLOTS SUPPORT
THIS POSSIBILITY...ALTHOUGH MOST MEMBERS LEAN MORE TOWARD THE
AMPLITUDE IN THE OPERATIONAL GFS. FOR THE SUN-WED PERIOD...HEAVILY
UTILIZED BIAS CORRECTED ENSEMBLE TEMPERATURE GUIDANCE WHICH FELL
BETWEEN THE ECMWF AND GFS TEMPERATURES. EITHER WAY TEMPERATURES LOOK
TO BE NEAR NORMAL DURING THIS PERIOD.

UPPER LEVEL HIGH CENTERED OVER ARIZONA THROUGH MOST OF THE MEDIUM
RANGE PERIOD WILL PREVENT DEEP SOUTHERLY FLOW FROM DEVELOPING.  AS A
RESULT MONSOON MOISTURE SHOULD REMAIN CONFINED WELL TO THE SOUTH OF
UTAH. WITH UPPER LEVEL FLOW LARGELY FROM THE WEST OVER THE GREAT
BASIN THROUGH THIS PERIOD IT APPEARS THAT IT WILL BE QUITE A DRY
STRETCH.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE TAF PERIOD. WINDS SHOULD PREVAIL OUT OF THE SOUTH THROUGH THE
DAY WITH A SLIGHT INCREASE IN SPEEDS DURING THE MIDDAY HOURS.
HOWEVER...THERE IS A 40 PERCENT CHANCE THAT WINDS WILL SHIFT TO
NORTHWEST AFTER 20-21Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 14, 3:12 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 AM MDT THU AUG 14 2014

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
312 AM MDT THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY
EASTERN UTAH TODAY. SOME OF THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:19 PM MDTSpecial Weather StatementSLCDuchesne26 min
Aug 14, 4:57 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.